Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What do I take for a burning sensation in the vagina?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
Hello, I saw my gynecologist and he prescribed diflucan for a yeast infection. I took it on Tuesday at approximately 1:15pm two hours later I ended up in the er due to an allergic reaction. They gave me a shot of decadrone and a script for prednisone. Since then I now have a burning sensation...I cannot urinate!! It feels like someone is pouring acid on my vagina when I urinate. I saw my gynecologist this morning and she said she never saw anything like it. She said my skin is completely frothing...peeling right off and that I am completely raw. No sign of herpes, no sign of bacteria or yeast infection. She didn't know what to do. Basically sent me home with a script for blood work to check for std's and gave me a script for valtrex even though there were no signs of herpes. She said I may have to follow up with a dermatologist. In the mean time I sit hear in agony. I cried it hurts soo bad!! She was so shocked she just kept saying she never saw anything like it. I still have a yellowish discharge. She said she can't even give me anything to numb the vagina cause it's just raw skin. What do I do?
Posted Mon, 7 May 2012 in Vaginal and Uterus Health
Answered by Dr. Bharat Chawda 18 hours later

Thank you for the query,

Diflucan is fluconazole, which can cause allergic reaction.

Now any allergic reaction can be of various grades. Like a mild reaction can manifests as 'Urticarial rashes' (red itchy rashes). The next grade would be 'Steven Johnson's syndrome' (SJS) which manifests as erosions of oral mucosa or genital mucosa associated with multiple blisters in body. Even eyes can show congestion. Last and the most fatal reaction is 'Toxic Epidermal Necrolysis' (TEN), which manifests as several blisters with spreading erosions all over the body. It can also involve other mucosa of the body.

Before coming to a conclusion, I would like to know what your initial symptoms were? - the reason that made you go to the gynecologist (i.e. the yeast infection) .

I would also like to know what was the first episode of allergic reaction you noticed after taking Diflucan? Did you have any itching all over the body? Any redness of eyes or any ulcers in mouth? Did you have any fever?

What was the second episode like (I mean after you were given decadrone & prednisolone)? Did you have any blisters, pain, fever, etc ?

Kindly also let me know if you had any episode of sexual contact to rule out any sexually transmitted disease.

As you mentioned, you are feeling as if the skin is peeling and frothing with burning sensation while urinating, probably you are having SJS (Steven Johnson's syndrome). And it is not necessary that one gets blisters in the body. Now this is a serous medical condition and I would suggest that you consult a Dermatologist as soon as possible to avoid any complication.

Please reply back with the above answers , as this will help me in answering you better. It wouldn't be wise to suggest you any medication right now before coming to a conclusion.

Awaiting your reply.


Dr.Bharat chawda

Above answer was peer-reviewed by
Follow-up: What do I take for a burning sensation in the vagina? 9 hours later
Thank you for the response. I initially went to my gynecologist because I had a little abdominal discomfort and wanted to make sure my ovarian cyst did not change (he did a sonogram) and all was fine. As he did vaginal exam he said I had a yeast infection. I then took the diflucan and two hours later I couldn't swallow. It felt like I had a big pit stuck in my throat. I took two benadryl immediately and my fingers got swollen and itchy and my top lip of my mouth got swollen. It still feels as if though I am going to get a sore in my mouth but nothing yet. I didn't have any reactions after the decadrone shot or prednisone. However, my vagina was extremely itchy and inflamed therefore my pcp gave me a script for a cortisone cream that had a little anti fungal. That's when I got this reaction of the burning and frothing of the inner skin of my vagina. I was in so much pain I saw my gynecologist Saturday morning (the PA) was in and she couldn't even examine me. She said I'm so sorry I don't know what to do for you. See a dermatologist. So I went to er last night and saw several doctors and they were unable to examine me as well but they took swab cultures and we are waiting for the results. They think it looks like a severe burn that is turning into a mersa staff infection. They said they did not see any herpes outbreak, bacterial or fungal infection. I am sexually active because I am married but I haven't had intercourse in about three weeks due to having my period, yeast infection and now this. My husband's uncle is my pcp and he thinks I have XXXXXXX johnson's syndrome as well. He wants me to see a dermatologist. Thank you very much for the info.
Answered by Dr. Bharat Chawda 6 hours later

Thank you for the reply,

You have given a good detailed description of the symptoms. Going through it ,the possibility of XXXXXXX johnson's syndrome seems more likely.Since you had lip swelling ,difficulty in swallowing,genital lesions and itching ,which all goes in favor of SJS.This is a medical emergency and I suggest you to see a dermatologist as soon as possible.

The only complication in such cases is of infection ,so you should see that you get proper antibiotic.Good hydration and food intake should also be sufficient.If needed you should be out on I/V fluids. Protein powders are available which should be taken along with milk.

There are two school of thoughts while treating XXXXXXX Jhonson Syndrome,one favors use of systemic steroids and the other disagrees to it.

Usually when we have to start steroid we should start it early in the course of the reaction.I've been in to practice for 12 years and I believe in starting steroids early which is favorable to patient.Let your treating doctor decide for the same.You should also undergo all relevant investigation to rule out any systemic involvement.

There is no role of topical anti fungal here ,but oral anti-fungal can be started empirically(in your case terbinafin would be safe,since you are allergic to fluconazole).But this is not a must.

Strict oral hygiene should be maintained.

Topically you can use antibiotic with steroid combination.I/V antibiotic can also be started if your doctor plans to admit you in the hospital.

Anti allergic tablets like cetrizine and desloratidine should be started to control itching.

One thing you need to understand that healing in XXXXXXX Jhonson Syndrome takes a long long time & proper supportive care is a must,since there are no specific medicines for it.

I hope this would help you understand your line of treatment.If you need any further advise you can write back to us.

wish you good health.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor